Join 3,559 readers in helping fund MetaFilter (Hide)


Should I skip my Bactrim dose?
December 30, 2012 5:50 PM   Subscribe

YANMD, etc: I started Bactrim yesterday for a MRSA-esque skin infection. I'm experiencing side effects that don't exactly bother me (persistent headache), but the prescription info sheet warns that I should be contacting my doctor ASAP. I'll be doing that tomorrow morning, but should I skip my dose tonight? Other deets within.

I've had three doses so far, 800mg apiece, taken them all with food, I'm drinking plenty of water, etc- my last dose was at 9am this morning, left coast time. My infection seems to be going down pretty quickly (thank dog - I had one this summer that took a full course before it subsided, drug that time was Septra), but I've had this annoying and persistent headache all day (3 to 4 and back again out of 10 on the pain scale, 10 being biblical agony), and I may have had it last night but I can't remember. Everything I find on the net tells me to get in touch with the doc tout suite, but none of that internet stuff says why. I tried Ibuprofen about an hour ago and it seems to have dulled the headache's edges a bit, but it's still there.

Some other background stuff:

Like I mentioned, I've had a similar infection in the past and took Septra for that (which I understand is quite similar to Bactrim) and had no side effects that I can remember. That infection only started subsiding towards the end of a ten-day prescription.

My eyes are also a bit red / bloodshot, though I'm not sure if that's related or not. I think I'm allergic to something in the house, but my eyes didn't start looking funny until last night. I can see fine, I don't have any aches that I didn't have before (thanks to a rude case of workout soreness), and I'm not nauseous or dizzy.

That's all I can think of at the moment. Would it hurt to skip tonight's dose - and maybe tomorrow morning's - until I got in touch with the doc? My first priority is to nuke this infection, my second is to survive.
posted by Chutzler to Health & Fitness (15 answers total) 1 user marked this as a favorite
 
I am not a doctor at all, or even close, but if I was taking a medication that said "if you experience side effect X, call your doctor ASAP" and I experienced side effect X, I would call my doctor.

So, I'd say - call your doctor (the regular number probably has a message with an off-hours number to call), or call a 24 hour nurse hotline (your insurance probably has one, and a local ER may have one too). Why take a risk when you could talk to someone knowledgeable for free?
posted by insectosaurus at 6:16 PM on December 30, 2012 [6 favorites]


By call your doctor now, I mean NOW - not tomorrow morning.
posted by insectosaurus at 6:17 PM on December 30, 2012 [1 favorite]


Yeah, call them now. That's what the on-call thing is all about. Let your doc decide if it serious or not.
posted by dawkins_7 at 6:21 PM on December 30, 2012


Definitely call someone before you stop taking the medicine. Stopping after just a few doses is one way that we get antibiotic resistant infections in the first place.

Calling your doctor isn't the only option. You can also call a pharmacist - there must be a 24 hour one somewhere nearby, or a nurse on call option with your health insurance.

Back on the doctor front - call the office now and see if there's an on-call or emergency line. If there is, this is the time for that. You need to push people to get some answers.
posted by mercredi at 6:29 PM on December 30, 2012


Your insurance company may also have a helpline for questions like this. Or will tell if they think you need to make an emergency call to your doctor's answering service or go to the ER.

Or, what insectosaurus said.
posted by snuffleupagus at 6:42 PM on December 30, 2012


I would call the pharmacist first, and see if they have any suggestions. I would not skip a dose unless a doctor told me to.
posted by Joh at 6:56 PM on December 30, 2012 [1 favorite]


IANYD but I can tell you that headache is a listed 'rare side effect' of Bactrim in its prescriber information and that the headache would not be expected to be related to any specific known dangerous issue associated with Bactrim (like C. difficile colitis, aplastic anemia, or severe skin reactions like toxic epidermal necrolysis, which are all more well known adverse effects associated with Bactrim).

Agreed that you can certainly call your doctor. That is what they are on call for.
posted by treehorn+bunny at 7:30 PM on December 30, 2012 [1 favorite]


And unless you find the headache intolerable, I would talk to your physician before skipping doses of the Bactrim.

Missing doses of antibiotics or unfinished courses of antibiotics helps resistant superbugs like MRSA to develop!
posted by treehorn+bunny at 7:32 PM on December 30, 2012


So I tried calling the doctor and their office is closed (prescriber was at an urgent care facility). There weren't any additional numbers provided on the answering machine, so I did some scrounging around and found the 24hr nurse hotline for my insurance company. The nurse on the other end advised skipping tonight's dose until I can get a hold of the doctor tomorrow and went on to say that it's a bit hard to tell at this point whether Bactrim's the source of my woes or not.

That said / on preview, the headache is tolerable. It's annoying, but I could weather it if I had to.

Thanks for the advice so far, everyone.
posted by Chutzler at 7:45 PM on December 30, 2012


IA definitely NAD, just some jerk who toes the line of doctor's orders and prescription info inserts to an annoying degree. And I totally defer to treehorn+bunny, because of my non-doctor-dom. Anyway:

There is a damned reason that your medication's info sheet tells you to call your doctor if you experience certain side effects. If I were you, I would call one of those aforementioned lines before you take the next dose. The pharmacist, your insurance line, your doctor's on-call line. With any luck, this will be no big deal and you can finish your pills. But you do need to call.

On preview: Oh good, you called! Hang in there. Hope you feel better soon. Freaking antibiotics always give me a headache, too, for what it's worth.
posted by Coatlicue at 7:48 PM on December 30, 2012


If I were you I would just suck it up. I would be concerned that if I stopped the medication my infection would become worse and more difficult to treat.

Headache > MRSA.
posted by OsoMeaty at 7:49 PM on December 30, 2012 [5 favorites]


I chopped this out of my last comment because I'm just some person on the internet, but:

Adverse reactions to sulfa drugs can be bad news. It's less the headache that would have me concerned if I were you, and more whether or not your eye problems are related to the Bactrim.

You called the nurse and described your situation and your symptoms. If the nurse thinks you should skip the dose, then you're done getting our advice here. Talk to your doctor tomorrow. Good luck, and again, hope you feel better quite soon.
posted by Coatlicue at 8:18 PM on December 30, 2012


If you get any other side effects go to the emergency room pronto. Bactrim and Septra are both sulfa drugs. I'm allergic to them (they make my lips itch) and always put it in my medical history.
posted by brujita at 10:04 PM on December 30, 2012


If you weren't allergic to septrim you don't have an allergy to sulfa antibiotics. If you did the symptoms would be worse than a mild headache several doses in.. You're ok. But yeah, talk to a doctor or pharmacist to be sure.

Wait, you got diagnosed with MRSA at an urgent care clinic? Did they do a culture or just guess?

Sulfa drugs are the oldest modern antibiotics. If you are not allergic they aren't that dangerous. Most of the side effect warnings deal with recognizing an allergic reaction.

I'd recommend going to see a better doctor if you've had two MRSA infections. Those urgent care clinics that don't answer your calls? Shitty doctors.
posted by spitbull at 2:20 AM on December 31, 2012


Hi again everyone, thought I'd wrap up with an update for current and future readers. I bested the answers that I felt were most pertinent to my decision-making process that night, but everyone's input is much appreciated.

After a lot (a lot) of thought and consideration of various outcomes I ended up taking that question dose, figuring that I'd deal with any of its consequences later. I tried calling the doctor's the next day and couldn't get through all morning. By that point I was feeling pretty alright, so I took that morning's dose, too. Eventually my headache and funny-looking eyes went away on their own. So I kept up with my dosages and here I am!

Re: MRSA and stuff, I haven't gotten a MRSA diagnosis either time. Neither infection was cultured - the last one was at a different urgent care center in a different city (I moved), and during a follow-up they hinted at MRSA more than once. So I'm treating this one like it's radioactive. I should probably also find a PCP soon...

Thanks again, everyone - you were a great help!
posted by Chutzler at 9:14 AM on January 3, 2013


« Older I'm interested in trying to co...   |  I just re-discovered my copy o... Newer »
This thread is closed to new comments.